Health Canada, in association with Bristol-Myers Squibb Canada, is advising Canadians to consult with their health care professionals if they are currently being treated with the antidepressant trazodone in combination with any of the following medications: ketoconazole (an antifungal agent), ritonavir and indinavir (protease inhibitors used in the treatment of HIV), or carbamazepine (an anti-epileptic therapy).
When trazodone is combined with these drugs, patients may experience the following symptoms: nausea, low blood pressure, temporary loss of consciousness (increased trazodone levels), or decreased effectiveness of the trazodone therapy (decreased trazodone levels).
Patients who have questions about their current medications, should consult with their physician or pharmacist directly. It is important that patients do not stop taking medications without first consulting with a health care professional.
This advisory applies to the following antidepressants:
- Apo-Trazodone (Apotex incorporated)
- Desyrel (trazodone) (Bristol-Myers Squibb)
- Dom-Trazodone (Dominion Pharmacal)
- Gen-Trazodone (Genpharm Inc.)
- Trazorel (ICN Canada Ltd.)
- Novo-Trazodone (Novopharm Limited)
- Nu-Trazodone (Nu-Pharm Inc.)
- Penta-Trazodone (Pentapharm Ltd.)
- PMS-Trazodone (Pharmascience Inc.)
- PHL-Trazodone (Pharmel Inc.)
- Trazodone (Pro Doc Limitée)
- Ratio-Trazodone (Ratiopharm Inc.)
- Scheinpharm Trazodone (Schein Pharmaceutical Canada Inc.)
Bristol-Myers Squibb Canada, in collaboration with Health Canada, has sent a letter to health care professionals to inform them of this safety information. A copy of the letter can be found at Health Canada's website at:
Health Canada is also working with manufacturers to revise the prescribing information found in the Product Monograph for trazodone in order to provide physicians and pharmacists with updated safety information regarding drug interactions.